Minnesota, 2019Funnel Cloud in Minnesota, July 18, 2019
July 18, 2019 · NWS FGF · 1 event in 1 county or zone
A thunderstorm tracked over central Lake of the Woods County, north of the Williams area, and produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm tracked over central Lake of the Woods County, north of the Williams area, and produced a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 6:30 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 18, 6:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
730 PM CDT Thu Jul 18 2019
.UPDATE...
Issued at 726 PM CDT Thu Jul 18 2019
Updated tonight into Friday gridds...Friday mainly to match up
with new grids from WFO BIS. But storms never got going in 99 pctg
of the fcst area as drier westerly winds bringing in most stable
air. Exception is around LoW where more humid air remains until
early evening. One small shower trying to get going but the
forcing is all into Ontario. Next fast moving upper wave will
bring a few showers and t-storms Friday.
&&
.SHORT TERM...(This evening through Friday)
Issued at 403 PM CDT Thu Jul 18 2019
Convergence along surface trough axis centered along RRV may act as
focus for isolated thunderstorm development through the early
evening, with better upper forcing over Canada. Deep layer shear is
in place, and there ans only been minimal destabilization due to
earlier cloud cover. We are finally starting to see ML CAPE
increase, so there is a window for isolated super cell development
(considering strong effective shear). Better forcing arrives by
Friday morning with a cold frontal passage and models show a little
bit better signal (west to east progression). In our far south
Friday NAM indicates potential for CAPE axis to linger and it is
possible we could have stronger storms develop in our far southern
counties, but this will be dependent on frontal position (front may
be too far south). Temps will be a bit cooler Friday, but still not
too far from seasonal normals (upper 70s to lower 80s).
.LONG TERM...(Friday night through Thursday)
Issued at 403 PM CDT Thu Jul 18 2019
Weather impacts during the upcoming extended forecast period are
expected to be minimal, at best. A few storms exiting the southern
forecast area during Sat aftn will lead to an anchoring of surface
high pressure over central North Dakota. CAPE will be negligible under
developing NW flow. The risk of a shower or tstm will exist west of
the CWA, associated with some warm air advection along the western
periphery of the high.
The surface ridge will slide to the east very slowly during the day
Monday on into Tuesday as pronounced Big Sky upper ridge acts to
amplify the downstream NW flow over our area. Dry weather and
seasonably warm temperatures will be featured right on through Wed.
Next chance for pcpn will present on Thu, associated with
approaching cold front trailing from central Canadian low pressure.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 726 PM CDT Thu Jul 18 2019
VFR expected tonight into Friday. Friday clouds will be mid level
based (mostly aoa 7000 ft agl). West winds becoming light
overnight then light southwest to west Friday 10 kts or less.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Jul 18, 3:12 AM CST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
412 AM CDT Thu Jul 18 2019
NDZ006-007-014-015-024-190915-
Towner-Cavalier-Benson-Ramsey-Eddy-
412 AM CDT Thu Jul 18 2019
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-190915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
412 AM CDT Thu Jul 18 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms are possible from 2 pm to 8 pm
today. The main hazards will be quarter sized hail and 60 mph
wind gusts. Isolated tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
In the hours before
Special weather statement, Jul 18, 2:21 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Thu Jul 18 2019
MNZ006-182045-
Lake Of The Woods MN-
321 PM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Penasse around 330 PM CDT.
Oak Island, Garden Island State Recreation Area and Flag Island
around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
4937 9495 4933 9486 4932 9481 4929 9482
4914 9478 4915 9515 4938 9515
TIME...MOT...LOC 2021Z 266DEG 32KT 4925 9505
CJFunnel Cloud, Lake of the Woods
- When
- July 18, 7:00 PM CST to 7:20 PM CST
- Where
- Lake of the Woods County, 5.02 mi NW of Williams
- Reported by
- Law Enforcement
- Coordinates
- 48.820, -95.030
A thunderstorm with a wall cloud and intermittent funnel tracked east-northeast across Zippel Bay. Due to the high cloud base, the funnel was visible over a wide area.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 19, 20193 deaths · 1 event
- Damaging Winds in South Carolina, July 18, 20192 deaths · 2 injured · $50,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, July 18 to 24, 20191 death · 1 injured · $908,000 · EF0 · 17 events
- Excessive Heat in Arkansas, July 18, 20191 death · 1 event
- Heat in Arizona, July 18, 20191 death · 1 event
- Tornado and Flash Flooding in Minnesota, July 18 to 19, 2019$744,000 · EF0 · 7 events
- Lightning Strike in Florida, July 18, 2019$440,000 · 1 event
- Hail and Damaging Winds in Georgia, July 18, 20196 injured · 1 in hail · 5 events
- Lightning Strike in Florida, July 18, 2019$80,000 · 1 event
- Hail and Damaging Winds in Iowa, July 18, 2019$55,000 · 1 in hail · 3 events
- Hail in Minnesota, July 18, 2019$50,000 · 2.75 in hail · 3 events
- Tornado and Hail in Montana, July 18, 2019EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828560.